Hail, Valley
- When
- September 17, 10:43 PM CST
- Where
- Valley County, Elyria
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.680, -99.020
Late on this Friday evening, a severe thunderstorm with large hail developed in far northern South Central Nebraska, and slowly drifted across northern Valley County, into western and southern Greeley County. This storm was an elevated supercell, located well north of a surface cold front sagging southward near the Nebraska and Kansas state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Late on this Friday evening, a severe thunderstorm with large hail developed in far northern South Central Nebraska, and slowly drifted across northern Valley County, into western and southern Greeley County. This storm was an elevated supercell, located well north of a surface cold front sagging southward near the Nebraska and Kansas state line. Strong warm air advection aloft focused north of this boundary, triggering storm development in a favorable severe weather environment featuring around 2000 J/kg most-unstable CAPE, and deep-layer vertical wind shear of 50 knots. Hail up to ping pong ball size was reported in the community of Greeley. Later in the night, a storm that developed south of Interstate 80 produced nickel size hail in northwest Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 17, 5:44 PM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 644 PM CDT FRI SEP 17 2010 .AVIATION...00Z KGRI TAF. AT 00Z THE COLD FRONT HAD PRETTY MUCH STALLED OUT RIGHT OVER KGRI. SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING ALONG THE FRONT BETWEEN 7 AND 9 PM...SO THERE SHOULD BE A FEW THUNDERSTORMS IN THE VICINITY OF KGRI. THUNDERSTORMS WILL HELP TO KICK THE FRONT FURTHER SOUTH BY LATER THIS EVENING...WHICH WILL FINALLY TURN KGRI WINDS TO NORTHEASTERLY. WIND WILL THEN REMAIN OUT OF THE NORTHEAST THROUGHOUT THE REMAINDER OF THE TAF VALID PERIOD. CEILINGS WILL FALL BEHIND THE COLD FRONT AND WILL BE SOCKED IN UNDER LOW CLOUDS FROM EARLY THIS MORNING THROUGH ALL DAY TOMORROW. SHOULD BE IFR CEILINGS FOR MUCH OF THE DAY TOMORROW WITH OFF AND ON AGAIN DRIZZLE ALSO POSSIBLE. && .PREV DISCUSSION... /ISSUED 353 PM CDT FRI SEP 17 2010/ SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. SEVERAL ISSUES TO DEAL WITH IN THE NEAR TERM INCLUDING THUNDERSTORMS CHANCES AND SEVERE WEATHER POSSIBILITIES TONIGHT...FOLLOWED BY TEMPERATURES AND PRECIPITATION CHANCES ON SATURDAY. AFTERNOON SURFACE ANALYSIS PLACED A COLD FRONT FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS EARLY THIS AFTERNOON. THE FRONT IS NOT EXPECTED TO DROP MUCH FARTHER SOUTH THIS AFTERNOON BEFORE SLOWING THIS EVENING. THE BIG QUESTIONS ARE WHEN AND WHERE WILL CONVECTION INITIATE NEAR THE FRONTAL BOUNDARY. VARIOUS SHORT TERM MODEL SOLUTIONS SUGGEST IT COULD HAPPEN AS EARLY AS LATE AFTERNOON...THOUGH SOME SOLUTIONS BARELY SHOW ANY CONVECTION DEVELOPING ALONG THE FRONT OVER THE FORECAST AREA. CONFIDENCE IS NOT VERY HIGH WITH THE INITIATION PLACEMENT OR TIMING DUE TO THE MODEL DIFFERENCES...SO ONLY MADE MINOR ADJUSTMENTS TO THE POPS FOR THIS EVENING. PROVIDED STORMS ARE ABLE TO FIRE ALONG THE BOUNDARY...THEY SHOULD BECOME SEVERE WITH PLENTY OF INSTABILITY IN PLACE AND DEEP LAYER SHEAR VALUES ALSO INCREASE THIS EVENING. MADE A FEW SMALL ADJUSTMENTS TO THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON TO DISCUSS THE UNCERTAINTY IN THE COVERAGE/TIMING DUE TO THE MODEL DIFFERENCES...BUT LEFT THE REST OF THE WORDING IN PLACE. LATER TONIGHT...IT APPEARS THE MAIN CONVECTIVE FOCUS COULD TURN OUT TO BE ACROSS PORTIONS OF NORTHERN NEBRASKA WHERE THE CHANCE OF ELEVATED CONVECTION WILL PERSIST OVERNIGHT. THE FRONTAL BOUNDARY CONTINUES TO SHIFT SOUTH ON SATURDAY...WITH COLDER AIR OOZING INTO THE FORECAST AREA MUCH OF THE DAY. TEMPERATURES ACROSS NORTHERN PORTIONS OF THE FORECAST AREA MAY NOT RISE MUCH AT ALL...WHILE THE SOUTH COULD SEE SOME RISE DEPENDING ON HOW FAST THE BOUNDARY PASSES. HAVE SLASHED HIGHS ON SATURDAY EVEN MORE IN THE NORTH WHERE CONFIDENCE IS HIGHER ABOUT THE FRONTAL PASSAGE...BUT DID NOT GO QUITE AS BOLD IN THE SOUTH. WILL GO WITH READINGS RANGING FROM THE LOWER 50S NEAR ORD AND GREELEY...TO THE UPPER 70S ACROSS THE FAR SOUTHERN PORTION OF THE CWA. WHEN IT COMES TO RAIN CHANCES ON SATURDAY...IT APPEARS MUCH OF THE DAY COULD BE DAMP AND CLOUDY BEHIND THE FRONT. THERE IS SOME LINGERING INSTABILITY SO KEPT ISOLATED THUNDERSTORMS IN THE FORECAST TOO...BUT THE MAIN THUNDERSTORM THREAT SHOULD BE IN THE SOUTH. LINGERED THE CHANCE OF THUNDERSTORMS INTO SATURDAY EVENING...BUT TRENDED TOWARDS LIGHT RAIN...DRIZZLE AND FOG OVERNIGHT AS THE INSTABILITY DECREASES. LONG TERM...12Z SUNDAY THROUGH FRIDAY. BIGGEST CHALLENGE WILL BE TEMPERATURES ON SUNDAY AND CHANCES OF PRECIPITATION MONDAY NIGHT AND BEYOND. SUNDAY COULD BE A TRICKY FORECAST FOR TEMPERATURES. MID-RANGE MODELS ARE A BIT SLUGGISH IN PLACING THE WARM FRONT FAR ENOUGH NORTH TO AVOID SOME LINGERING FOG AND DRIZZLE DURING THE EARLY MORNING. WITH SKY COVER IN TURN SLUGGISHLY CLEARING FROM THE SOUTH AS THE FRONT MOVES NORTH...I HAVE LOWERED HIGH TEMPERATURES CONSIDERABLY FROM THE PREVIOUS FORECAST. STILL LOOKS LIKE A DRY FORECAST FOR SUNDAY AFTERNOON INTO MONDAY AS UPPER LEVEL RIDGING PROVIDES PLENTY OF SUBSIDENCE. MONDAY HIGHS SHOULD WARM UP QUITE NICELY UNDER THIS SCENARIO INTO THE UPPER 80S TO LOWER 90S. MID-RANGE MODELS CONTINUE TO SHOVE THIS OFF TO THE EAST BY SUNDAY NIGHT...ALLOWING US TO TAP INTO MOISTURE FROM THE TROPICS AS A COLD FRONT MOVES IN FROM THE NORTHWEST. UPPER LEVEL FLOW BECOMES MORE SOUTHWEST...ALLOWING MORE PIECES OF ENERGY/PERTURBATIONS TO AFFECT OUR AREA FOR MOST OF THE REST OF THE EXTENDED FORECAST. BY FRIDAY AFTERNOON/EVENING...THERE MAY BE ENOUGH INSTABILITY AND BULK SHEAR FOR SOME STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ALONG A SURFACE BOUNDARY...BUT THE LATEST RUN OF THE ECMWF PLACES THIS BOUNDARY TOO FAR SOUTH FOR MUCH OF A RISK...SO STILL A LITTLE DICEY ON HOW MUCH OF A CHANCE OF SEVERE WEATHER WE WILL HAVE. TEMPERATURES LOOK RATHER SEASONAL FROM TUESDAY THROUGH FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1134 PM CDT FRI SEP 17 2010 NEZ039>041-046>049-060>064-072>077-082>087-181200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 1134 PM CDT FRI SEP 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE GENERALLY ALONG AND NORTH OF HIGHWAY 92...WHERE SOME OF THE STORMS MAY BE SEVERE. LARGE HAIL TO THE SIZE OF GOLF BALLS WILL BE THE MAIN SEVERE WEATHER THREAT. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE ARE INTERMITTENT THUNDERSTORM CHANCES IN THE FORECAST FROM MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT GENERALLY ALONG AND NORTH OF HIGHWAY 92. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 1134 PM CDT FRI SEP 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE ARE INTERMITTENT THUNDERSTORM CHANCES IN THE FORECAST FROM MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260258, 260259, 260260, 260261, 260262.